MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 018 PTA BALLOON DILATATION CATHETERS; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

BARD PERIPHERAL VASCULAR, INC. ULTRAVERSE 018 PTA BALLOON DILATATION CATHETERS; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number U8130222
Medical Device Problem Codes Inflation Problem (1310); Leak/Splash (1354); Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
No medical records and no medical images were provided to the manufacturer.The lot number for the device was provided.The device history records are currently under review.The device was returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.
 
Event or Problem Description
It was reported that the pta balloon allegedly would not inflate and the health care provider (hcp) allegedly identified a leak at the tip of the balloon.Reportedly, the hcp exchanged the balloon catheter over the guidewire for another and completed the procedure.There was no reported patient injury.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records were reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only event reported to date for this lot number and failure mode.Visual inspection: the sample was returned with the product packaging and label.The balloon size for this product was printed on the balloon hub of the catheter and identified the returned sample as a 2.0mm x 220mm x 130cm balloon catheter.The distal end of the balloon was examined under microscopic magnification (16x) and a partial compound rupture was noted 0.5cm from the distal tip and extending proximally for 0.2cm.No other anomalies were observed to the device.Functional/performance evaluation: the patency of the guidewire lumen was tested using an in-house 0.018¿ guidewire, and it passed with no issues.The inflation hub was connected to an inflation device and an attempt to inflate the balloon with water was made; however, due to the compound rupture, water was observed leaking from the device and could not be inflated.Medical records review: medical records were not provided for review.Image/photo review: based on the images provided, pta angioplasty was performed in the posterior tibial artery can be confirmed.Based on the images provided, contrast extravasation was demonstrated distal posterior tibial artery can be confirmed.Based on the images provided, contrast extravasation was not demonstrated in the final contrast injected runoff of the lower leg can be confirmed.Conclusion: the device and images of the procedure were returned for evaluation.A visual inspection of the returned device was performed, and a partial compound rupture was noted on the barrel of the balloon.The image review confirmed for contrast extravasation.Additionally, water was seen exiting the rupture during functional testing and the balloon could not be inflated.Therefore, the investigation was confirmed for the reported leak and inflation issue, as well as a compound rupture.The identified rupture likely contributed to the inflation and leaking experienced by the user.However, the definitive root cause for the rupture could not be determined based on the available information.Labeling review: the current ifu (instructions for use) states: warnings: do not exceed the rbp recommended for this device.Balloon rupture may occur if the rbp rating is exceeded.To prevent overpressurization, use of a pressure monitoring device is recommended.Precautions: carefully inspect the catheter prior to use to verify that catheter has not been damaged during shipment and that its size, shape and condition are suitable for the procedure for which it is to be used.Do not use if product damage is evident.In order to activate the hydrophilic coating, it is recommended to wet the ultraverse catheter with sterile saline solution immediately prior to its insertion in the body.Dilatation catheter preparation: remove catheter from package.Verify the balloon size is suitable for the procedure and the selected accessories accommodate the catheter as labeled.Remove the balloon guard and stylet by grasping the balloon catheter just proximal to the balloon and with the other hand, gently grasp the balloon protector and slide distally off of the balloon catheter.
 
Event or Problem Description

Brand Name
ULTRAVERSE 018 PTA BALLOON DILATATION CATHETERS
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6730652
Report Number2020394-2017-00828
Device Sequence Number1371254
Product Code LIT
UDI-Device Identifier00801741054389
UDI-Public(01)00801741054389
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K121856
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Radiologic Technologist
Type of Report Initial,Followup
Report Date (Section B) 09/19/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/31/2019
Device Model NumberU8130222
Device Catalogue NumberU8130222
Device Lot Number50134910
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/15/2017
Initial Date Received by Manufacturer 06/23/2017
Supplement Date Received by Manufacturer08/22/2017
Initial Report FDA Received Date07/20/2017
Supplement Report FDA Received Date09/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age71 YR